Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Indianapolis, IN

July 12, 2017Clinton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 12, 2017, 4:14 PM EDT for Clinton County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 4:14 PM EDT (20:14 UTC)
Expired
Jul 12, 2017, 5:00 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN

County Clinton County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS83 KIND 122014
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
414 PM EDT WED JUL 12 2017
 
INZ029-030-036>038-122100-
Montgomery IN-Clinton IN-Tipton IN-Boone IN-Tippecanoe IN-
414 PM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TIPPECANOE...
CLINTON...NORTHWESTERN BOONE...SOUTHWESTERN TIPTON AND NORTHEASTERN
MONTGOMERY COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Linden, Colfax, Clarks
Hill, Michigantown and Kempton.

LAT...LON 4039 8631 4039 8628 4037 8628 4038 8624
      4040 8624 4025 8607 4022 8618 4022 8624
      4020 8624 4001 8682 4022 8693 4043 8635
      4043 8631
TIME...MOT...LOC 2013Z 330DEG 38KT 4022 8648 

$$

TDUD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 12, 2:00 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
416  PM EDT Wed Jul 12 2017

.UPDATE...
Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 200 PM EDT Wed Jul 12 2017

A slow-moving cold front will finally pass Indiana from the
northwest Thursday night or Friday. High pressure in its wake should
be followed by another cold front Sunday. A second high pressure
system is forecast to linger over our state Monday to Wednesday.

&&

.NEAR TERM (Tonight and Thursday)...

Issued at 200 PM EDT Wed Jul 12 2017

The main issue is rain chances.

While the models have differences, they agree thunderstorms will
become widespread from the north overnight into tomorrow. With
ground already waterlogged, rain that might not normally cause a
problem could be very significant.

Given the models disagree about specifics, consensus POPs will be
used to minimize errors. Since comparatively modest rain could be
a problem, an FFA will be needed over a relatively long period to
capture all threats.

With consensus POPs being used, consensus temperatures will be as
well. The underlying parameters that drive temperatures are close
between models. The forecast should be accurate to within 2
degrees.

&&

.SHORT TERM (Thursday night through Saturday)...

Issued at 200 PM EDT Wed Jul 12 2017

The main issue is when rain will end.

The models disagree about that. It's possible heavy rain could
last into Thursday night. Everything does concur we should be
mostly clear starting Friday night.

Given the uncertainty, consensus POPs will be used to get all
possible model skill. As with the NEAR TERM part of the forecast,
consensus temperatures will be used along with consensus POPs.
Expected errors are 3 degrees or less.

&&

.LONG TERM /Saturday Night through Wednesday/...

Issued at 145 PM EDT Wed Jul 12 2017

Models are close enough that the model blend initialization
was acceptable.

Most of the period will be tranquil save for a thunderstorm
chance with frontal passage late Sunday. As this fronts upper
trough slips east and upper ridge builds east, dry weather
will prevail into midweek.

Temperatures this period will start at or just below seasonal
levels but transition back above normal by midweek as ridge
strengthens in our area. Surface dewpoints will return to the
lower 60s early in the week and only recover to near 70 by
Wednesday thus the period will feel slightly less humid than
recent days.

&&

.AVIATION (Discussion for 122100Z KIND TAF Update...
Issued at 416 PM EDT Wed Jul 12 2017

Minor tweaks made to KIND TAF to better match current conditions.
No other changes are needed at this time.  Previous aviation
discussion follows...

Thunderstorms will slowly become more widespread from the north from
tonight into Thursday as a front approaches.  Storms may produce
VLIFR in heavy rain, and gusty winds. Such conditions will be short-
lived and can not be adequately captured in the TAFs at this
point. Expect updates as it is possible to add precision.

Between storms, there will be VFR with ceilings of 5000 feet or
more. The wind should remain southwest than 10 knots.

&&

.HYDROLOGY...

Issued at 200 PM EDT Wed Jul 12 2017

Because of saturated ground, the risk of flash flooding is much
higher than would normally be the case in a similar situation. From
tonight into Thursday night, some storms could produce produce an
inch or two of rain in an hour, and possibly as much as 3-5 inches.
Such amounts are unlikely to be widespread, but could cause
severe local problems.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM EDT this evening through Friday
morning for INZ021-028>031-035>049-051>057-062>065-072.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....Tucek
AVIATION...JK/JH
HYDROLOGY...JK
Hazardous weather outlook, Jul 12, 12:41 PM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1241 PM EDT Wed Jul 12 2017

INZ043>049-051>057-060>065-067>072-131645-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
1241 PM EDT Wed Jul 12 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Residual flooding will continue from Tuesday's storms.
Isolated thunderstorms are possible this afternoon and again late
tonight across northern parts of Central Indiana.

Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain
from isolated storms.

Timing: Flooding is ongoing. Thunderstorms chances mainly this
evening onward.

Discussion: Southwesterly winds ahead of low pressure moving
through the Upper Midwest will transport humid air to Central
Indiana today. A front, interacting with upper level weather
disturbances could generate additional isolated thunderstorms later
today and tonight. Some storms may produce heavy rain which could
result in further flooding. Lightning is a threat from any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday
and Thursday Night. The main threats from these storms will be
damaging wind...heavy rain resulting in flash flooding and lightning.

Thunderstorms on Thursday and Thursday Night will have the potential
to bring several inches of rain to parts of central Indiana. With
many locations already having saturated ground and elevated water
levels, any additional rain would bring a return of flooding and
exacerbate existing flooding.

More storms are possible Sunday and Sunday night. It is too soon to
determine if these storms will be severe. Lightning is a threat with
any thunderstorm.

Discussion: A cold front will approach and pass across Central
Indiana Thursday and Thursday Night. Thunderstorms are expected to
develop along and ahead of the front. Heavy rain will be possible due
to a very warm and humid air mass in place across Central Indiana.

Another front will bring additional chances for showers and
thunderstorms on Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today. Spotters may be needed on
Thursday and Thursday Night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>042-131645-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
1241 PM EDT Wed Jul 12 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Residual flooding will continue from Tuesday's storms.
There is a MARGINAL RISK for isolated thunderstorms to become severe
this afternoon and into tonight.

Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain
from isolated storms.

Timing: Flooding is ongoing. Thunderstorms chances after 3pm.

Discussion: Southwesterly winds ahead of low pressure moving
through the upper midwest will bring a warm and humid day to Central
Indiana today. A cold front, along with several upper level weather
disturbances could generate additional isolated thunderstorms late
tonight. Some storms may produce heavy rain which could result in
further flooding. Lightning is a threat from any storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday
and Thursday Night. The main threats from these storms will be
damaging wind...heavy rain resulting in flash flooding and lightning.

Thunderstorms Thursday and Thursday Night will have the potential to
bring several inches of rain to parts of central Indiana. With many
locations already having saturated ground and elevated water levels,
any additional rain would bring a return of flooding and exacerbate
existing flooding.

More storms are possible Sunday and Sunday night. It is too soon to
determine if these storms will be severe. Lightning is a threat with
any thunderstorm.

Discussion: A cold front will approach and pass across Central
Indiana on Thursday and Thursday Night. Thunderstorms are expected to
develop along and ahead of the front. Heavy rain will be possible
due to a very warm and humid air mass in place across Central
Indiana.

Another front will bring additional chances for showers and
thunderstorms on Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today. Spotters may be needed on
Thursday and Thursday Night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 12, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
414 PM EDT WED JUL 12 2017

INZ029-030-036>038-122100-
Montgomery IN-Clinton IN-Tipton IN-Boone IN-Tippecanoe IN-
414 PM EDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TIPPECANOE...
CLINTON...NORTHWESTERN BOONE...SOUTHWESTERN TIPTON AND NORTHEASTERN
MONTGOMERY COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving southeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Linden, Colfax, Clarks
Hill, Michigantown and Kempton.

LAT...LON 4039 8631 4039 8628 4037 8628 4038 8624
      4040 8624 4025 8607 4022 8618 4022 8624
      4020 8624 4001 8682 4022 8693 4043 8635
      4043 8631
TIME...MOT...LOC 2013Z 330DEG 38KT 4022 8648

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:34 PM EDTRiver Flood WarningINDHendricks, Morgan17 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDMarion, Morgan53 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDDaviess, Greene, Knox7 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDGibson, Knox9 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDShelby35 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby67 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDBartholomew, Jackson50 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jul 11, 8:34 PM EDTRiver Flood WarningINDHancock20 hr
Jul 11, 8:34 PM EDTRiver Flood WarningINDJohnson46 hr
Jul 11, 11:29 PM EDTRiver Flood WarningINDBoone, Marion9 hr
Jul 11, 11:29 PM EDTRiver Flood WarningINDMarion32 hr
Jul 12, 6:09 AM EDTAreal Flood WarningINDJohnson, Morgan9 hr
Jul 12, 7:15 AM EDTRiver Flood WarningINDPutnam16 hr
Jul 12, 10:43 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Jul 12, 1:49 PM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 26 more38 hr
Jul 12, 2:05 PM EDTSevere Thunderstorm WarningINDCarroll40 min
Jul 12, 3:54 PM EDTAreal Flood WarningINDCarroll, Clinton, Tippecanoe3 hr
Jul 12, 4:19 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tipton26 min
Jul 12, 4:52 PM EDTSpecial Weather StatementINDHendricks, Marion38 min
Jul 12, 5:28 PM EDTSpecial Weather StatementINDParke47 min
Jul 12, 5:34 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo41 min
Jul 12, 6:06 PM EDTAreal Flood WarningINDParke, Vermillion3 hr
Jul 12, 6:51 PM EDTSpecial Weather StatementINDVigo39 min
Jul 12, 6:54 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo36 min
Jul 12, 7:13 PM EDTFlash Flood WarningINDClay, Parke, Vermillion, Vigo4 hr

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.